Ohio, 2012

Hail and Damaging Wind in Ohio, May 27, 2012

May 27, 2012 · NWS CLE · 5 events in 3 counties and zones

Scattered showers and thunderstorms developed and moved across Northeast Ohio. A couple of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed and moved across Northeast Ohio. A couple of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 12:37 PM EST, 18 minutes earlier.

Area forecast discussion, May 27, 12:37 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
137 PM EDT SUN MAY 27 2012

.SYNOPSIS...
A STATIONARY FRONT ACROSS CENTRAL OHIO WILL GRADUALLY PUSH NORTH
AS A WARM FRONT ACROSS THE AREA THROUGH TODAY. THE FRONT WILL BE
NORTH OF THE AREA TONIGHT ALLOWING FOR HOT AND HUMID CONDITIONS
FOR MONDAY. A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MINOR CHANGES MADE FOR NW PA AS CONVECTION OVER THE LAKE IS
PROGRESSING EAST WITH SOME DEVELOPMENT ON THE SOUTH EDGE WHICH
SHOULD MOVE INTO ERIE COUNTY BY 2 PM. ELSEWHERE TEMPERATURES ARE
RISING WELL INTO THE 80S WITH FDY TOUCHING 90. CURRENT TEMPERATURE
FORECAST FOR THE AFTERNOON LOOKS OK WITH VERY MINOR CHANGES.

CAPPED CONDITIONS REMAIN OVER THE WESTERN OHIO CURRENTLY SO FURTHER
HEATING WILL BE NEEDED TO OVERCOME THE CIN IF ANY CONVECTION IS TO DEVELOP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
MODELS SUGGESTING THE FRONT MAKE ITS WAY NORTH OF THE AREA THROUGH
TONIGHT. SOME CLOUDS POSSIBLE LINGERING ACROSS EASTERN AREAS IN
THE EVENING...BUT THEN EXPECTING SCT CLOUDS AND DRY CONDITIONS
GOING THROUGH TONIGHT WITH THE AREA GETTING INTO THE WARM SECTOR.
MADE LITTLE CHANGES TO TEMPS WITH LOWS MAINLY THE UPPER 60S TO
LOWER 70S.

MONDAY LOOKS TO BE AN INTERESTING DAY. THE FRONT WILL BE TO THE
NORTH ALLOWING THE ENTIRE AREA TO GET INTO THE WARM SECTOR WITH
TEMPS NEAR OR BETTER THAN 90. LAPSE RATES WILL BE DECENT DURING
THE AFTERNOON ACROSS THE AREA...AND MODELS HAVE BEEN SHOWING A
DECENT ELEVATED MIX LAYER MOVING ACROSS THE AREA. H700 TEMPS
RANGING +7 TO +9 ACROSS THE AREA WHICH SUGGESTS THE AREA ISN/T
COMPLETELY CAPPED. IF THERE IS SOME WEAK FORCING SUCH AS A LAKE
BREEZE BOUNDARY IN THE AFTERNOON THIS MAY BE ENOUGH TO GET SOME
SHOWERS AND THUNDERSTORMS DEVELOPING IN THE AFTERNOON. WESTERN
AREAS MAY SEE SFC TEMPS GET WARM ENOUGH TO BREAK THE MARGINAL CAP
THAT IS IN PLACE TO TAP INTO THE EML. THIS WILL HAVE TO BE WATCHED
BUT AT THIS POINT THINKING IT MAY BE REASONABLE TO AT LEAST
MENTION A LOW CHC POP FOR SHRA/TS MID TO LATE AFTERNOON...AS THE
BEST CHANCES WON/T BE UNTIL NEAR MAX DAYTIME HEATING.

ALLOWED FOR A LULL IN SHRA/TS EARLY MONDAY NIGHT BEFORE THE FRONT
COMES THROUGH THE AREA. MODELS HAVE RECENTLY BEEN A BIT TOO QUICK
IN PUSHING FRONTS ACROSS THE AREA...SO INCREASED POPS ONLY ACROSS
THE FAR WEST LATE MONDAY NIGHT. MAINTAINED LIKELY POPS ON TUESDAY
FOR SHRA/TS AS MODELS ALL SUGGESTING FRONT MOVING THROUGH THEN.

AIRMASS CHANGES RATHER QUICKLY TUESDAY NIGHT WITH THICKNESSES
QUICKLY DROPPING ACROSS THE AREA. KEPT SOME LOWER CHC POPS INTO
THE FIRST HALF OF TUESDAY NIGHT ACROSS THE EAST...BUT THEN
EXPECTING SHRA TO BE MAINLY OUT OF THE AREA AFTER MIDNIGHT WED.
DID ADD SOME MORE CLOUDS TO THE AREA WEDNESDAY TO AT LEAST MENTION
PARTLY CLOUDY SKIES. TEMPS WILL BE CONSIDERABLY COOLER...AND
LEANED SLIGHTLY COOLER THAN MEX GUIDANCE FOR THEN. SFC HIGH
PRESSURE WITH COOLER AIRMASS CONTINUES TO SETTLE OVER THE AREA
THROUGH WED NIGHT WITH MORE SEASONABLE TEMPS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
COOL SURFACE HIGH PRESSURE WILL BE BUILDING INTO THE REGION ON
THURSDAY AS AN UPPER LEVEL TROUGH BEGINS TO DIG INTO THE GREAT LAKES
REGION. STILL SOME UNCERTAINTY ON WHERE THE SURFACE LOW WILL TRACK
BUT MODELS STARTING TO AGREE THAT IT WILL TRACK SOMEWHERE NEAR THE
OHIO RIVER VALLEY. THIS SHOULD BRING AND INCREASE IN SHOWERS AS
EARLY AS THURSDAY NIGHT. HOWEVER CHANCES LOOK BETTER FOR FRIDAY
BEFORE HOPEFULLY ENDING ON SATURDAY. IT WILL FEEL MUCH COLDER WITH
HIGHS EXPECTED TO BE BELOW AVERAGE. IF FRIDAY ENDS UP BEING A CLOUDY
AND RAINY DAY WE MAY NOT SEE HIGHS MUCH ABOVE 60. THERE SHOULD BE
ENOUGH CLOUD COVER AROUND THURSDAY AND FRIDAY NIGHT TO KEEP LOWS IN
THE UPPER 40S TO MID 50S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORM COMPLEX HEADED TOWARD ERIE AT THIS TIME. GUSTY WINDS
CAN BE ASSOCIATED WITH THIS FEATURE. SECONDARY COMPLEX OVER
NORTHERN MICHIGAN WILL MOVE SOUTHEAST TOWARD THE AREA LATER THIS
EVENING WITH ANOTHER ROUND OF GUSTY WINDS AS WELL.

WARM FRONT IS JUST SOUTH OF THE AREA WILL MOVE NORTHEAST OF THE
AREA TONIGHT. EXPECTING VFR CONDITIONS FOR THE MOST PART WITH SOME
POSSIBLE MVFR MIST TOWARD SUNRISE. VFR EXPECTED TOMORROW WITH
LIGHT SOUTHWEST WINDS LESS THAN 10 KNOTS.

.OUTLOOK...NON VFR POSSIBLE WITH EARLY MORNING FOG/HAZE THROUGH
TUESDAY MORNING. NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS ON
TUESDAY.

&&

.MARINE...
A WARM FRONT OVER THE OHIO VALLEY WILL MOVE NORTH ACROSS LAKE ERIE
TONIGHT. SO WINDS WILL LIKELY BE VARIABLE TODAY EVENTUALLY COMING
AROUND TO THE SOUTH TONIGHT. SPEEDS WILL BE 10 KNOTS OR LESS. A COLD
FRONT FROM THE NORTHERN PLAINS WILL MOVE ACROSS THE LOWER GREAT
LAKES MONDAY NIGHT INTO TUESDAY. WINDS WILL SWING AROUND TO THE WEST
IN THE WAKE OF THE FRONT. DECENT COLD ADVECTION WE INCREASE WIND
SPEEDS TO AT LEAST 10 TO 20 KNOTS WITH WAVES BUILDING TO 2 TO 4
FEET. WILL HAVE TO MONITOR TUESDAY NIGHT INTO WEDNESDAY FOR THE
POSSIBILITY OF A SMALL CRAFT ADVISORY...ESPECIALLY EAST HALF OF THE
LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...REL
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...LOMBARDY
MARINE...MULLEN
Hazardous weather outlook, May 27, 12:45 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
145 PM EDT SUN MAY 27 2012

OHZ011>014-021>023-032-033-089-PAZ001>003-281745-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
145 PM EDT SUN MAY 27 2012

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

OHZ003-006>010-017>020-027>031-036>038-047-281745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-
KNOX-
145 PM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>145-162>169-281745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
145 PM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ146>149-281745-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
145 PM EDT SUN MAY 27 2012

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 46 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Geauga

When
May 27, 12:55 PM EST
Where
Geauga County, Chesterland
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.520, -81.330

Golf ball sized hail was observed. A few cars were damaged.

Hail, Geauga

When
May 27, 1:00 PM EST
Where
Geauga County, 5 mi NW of Burton
Measured
1 in hail
Reported by
Public
Coordinates
41.521, -81.218

Quarter sized hail was observed.

Hail, Geauga

When
May 27, 1:05 PM EST
Where
Geauga County, Burton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.470, -81.150

Penny to nickel sized hail was observed.

Thunderstorm Wind, Lake

When
May 27, 1:10 PM EST
Where
Lake County, Madison to 0.36 mi ENE of Pnsvlle Birdland Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.770, -81.050

Thunderstorm winds downed trees near Madison and in Leroy Township.

Hail, Ashtabula

When
May 27, 1:20 PM EST
Where
Ashtabula County, Rome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -80.870

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382399, 382415, 382400, 382407, 382417.